The People's Perspective on Medicine

How to Stop an Antidepressant Without Difficulties

It can be hard to stop an antidepressant when discontinuation triggers horrible symptoms. Here's one way to get past them.

Have you ever tried to stop an antidepressant abruptly? We have heard from many people who have found that this can trigger an extremely unpleasant experience. They report a discontinuation syndrome that may include brain zaps, vertigo, nausea, headaches, tremor, hostility and even suicidal thoughts, among many other problems. So what is the best way to stop an antidepressant?

A Doctor Tells How to Stop an Antidepressant:

Q. You have written about people having a hard time stopping their antidepressants. More than a decade ago, I was having trouble getting one of my patients off of Effexor. I wrote to the drug company for help and the solution was ingenious. I have used it many times with patients trying to get off of an SNRI-type antidepressant.

Prozac Smoothes the Way:

Fluoxetine (Prozac) has an extraordinarily long half-life. Prozac “covers” the receptors that are unsettled in the discontinuation syndrome. I put the patient on the lowest dose of the problem antidepressant that is comfortable: no discontinuation symptoms.

I start 20 mg of Prozac. In two weeks I lower the dose of the problematic antidepressant, keeping the patient on Prozac. I continue to taper the problematic antidepressant down to zero, taking as long as is needed.

When my patient is completely off the problem drug, I keep the Prozac 20 mg going for two more weeks, taper it to 10 mg for two weeks and then stop it. The long half-life of the Prozac gives me an automatic long taper, and the patient has no withdrawal symptoms.

Stopping Without Withdrawal Symptoms:

A. Thank you for providing this detailed account on how to avoid symptoms like “head in a blender” that many people experience when they stop an antidepressant. We hope that other physicians will follow your lead on this.

There is more information about antidepressant pros and cons in our Guide to Dealing with Depression. It also provides suggestions for nondrug approaches that can be used with or without medication.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.2- 15 ratings
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies. .
Dealing with Depression
$2.00

Download the guide to pros and cons of popular antidepressants; advice on getting off drugs like Cymbalta, Effexor or Paxil; the connection between antidepressants and suicide. Non-drug approaches.

Dealing with Depression
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing 9 comments
Comments
Add your comment

I recently quit my job in October 2017 and stopped all my meds cold turkey. It was a horrendous experience but I did it. After being on EFFEXOR for 18 years as well as trazadone and clonazepam and other ones. I feel better today but still have a some minor withdrawal symptoms

Horrible drugs. I would never take them. They are known to cause breast cancer, thyroid problems, etc. Just read the horrible side effects. That should make you think before taking that poison.

I took one Effexor 75 a day for many years as recommended for hot flashes and stopping Premarin. Tried to stop, but brain zaps were bad. Peoples Pharmacy recommended a 3-4 month weaning off process. Finally down to 37.5 mg for a few weeks and I decided to stop taking Effexor. First 2 weeks with brain zaps. Now on 3rd week and brain zaps are lighter and infrequent. I can tolerate this and off Effexor forever. Wish I knew was told getting off Effexor would be so tough; maybe would not started.

Cymbalta withdrawal will is extremely difficult, even with tapering. Because it doesn’t come in small enough dosage capsules, many people resort to breaking open the capsules and counting down the “beads” to avoid the horrible withdrawal symptoms. I used SAM-e to fend off some of the worst symptoms, but I still had terrible vertigo, crying spells, and sudden disorientation episodes.

So, that advice may be helpful for those attempting to wean off if SNRI’s. But what about someone who has been on Prozac for many years? How does one successfully wean oneself off of that – obviously not by adding additional Prozac.

The explanation of this method is not at all clear – does he mean that he substitutes a low dose of Prozac while the patient is trying to get off another, different antidepressant ??

Yes, exactly. A low dose of Prozac stops symptoms while the dose of the other antidepressant such as Effexor is being reduced.

I know more friends & relatives, who have had their lives destroyed &/or put on hold due to being prescribed “antidepressants”. As we ALL CONSUMINGLY concentrate on the opiate crisis, someone should be paying attention to this load of antidepressant B.S!

I would like to get my wife of Zoloft and whilst doing it by using Prozac seems possible. My wife can not take prozac because it makes her insanely hot! I beleive that this is common with Prozac.

* Be nice, and don't over share. View comment policy^